Alert archive / Maryland / Flash Flood Warnings in 2017
Flash Flood Warning 42, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 15, 2017, 12:43 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 12:43 PM EDT (16:43 UTC)
- Expired
- Aug 15, 2017, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 1:30 PM EDT | FLASH FLOOD | 1 Ene Oella, MD | HIGH WATER NEAR 3200 BLOCK OF EDMONDSON AVE |
| Aug 15, 1:50 PM EDT | FLASH FLOOD | 1 Ne Highlandtown, MD | ROAD CLOSURE NEAR QUAD AVE AND NORTH POINT RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
966
WGUS51 KLWX 151643
FFWLWX
MDC005-510-151945-
/O.NEW.KLWX.FF.W.0042.170815T1643Z-170815T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1243 PM EDT TUE AUG 15 2017
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Baltimore City in northern Maryland...
Southwestern Baltimore County in northern Maryland...
* Until 345 PM EDT
* At 1243 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the area. Up to one inch of rain has already
fallen. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Baltimore, Pikesville, Ellicott City, Catonsville, Woodlawn,
Milford Mill, Lochearn, Arbutus, Ilchester, Lansdowne, Oella and
Halethorpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3927 7654 3922 7670 3925 7677 3927 7680
3930 7678 3931 7680 3932 7679 3937 7671
3937 7653
$$
RCM2 follow-up statements
703
WGUS71 KLWX 151802
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
202 PM EDT TUE AUG 15 2017
MDC005-510-151945-
/O.CON.KLWX.FF.W.0042.000000T0000Z-170815T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baltimore City MD-Baltimore MD-
202 PM EDT TUE AUG 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHWESTERN BALTIMORE COUNTY AND BALTIMORE CITY...
At 201 PM EDT, local law enforcement reported flash flooding in
Baltimore. Up to one inch of rain has already fallen. Flash
flooding is already occurring.
Some locations that will experience flooding include...
Baltimore, Pikesville, Ellicott City, Catonsville, Woodlawn, Milford
Mill, Lochearn, Arbutus, Ilchester, Lansdowne, Oella and Halethorpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3927 7654 3922 7670 3925 7677 3927 7680
3930 7678 3931 7680 3932 7679 3937 7671
3937 7653
$$
RCM820
WGUS71 KLWX 151918
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
318 PM EDT TUE AUG 15 2017
MDC005-510-151945-
/O.CON.KLWX.FF.W.0042.000000T0000Z-170815T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baltimore City MD-Baltimore MD-
318 PM EDT TUE AUG 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHWESTERN BALTIMORE COUNTY AND BALTIMORE CITY...
At 317 PM EDT, local law enforcement reported high water in a few
locations. Around one inch of rain fell in a short amount of time.
No further rain is expected through the rest of the afternoon, so
this area will likely be expired as scheduled.
Some locations that will experience flooding include...
Baltimore, Pikesville, Ellicott City, Catonsville, Woodlawn, Milford
Mill, Lochearn, Arbutus, Ilchester, Lansdowne, Oella and Halethorpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3927 7654 3922 7670 3925 7677 3927 7680
3930 7678 3931 7680 3932 7679 3937 7671
3937 7653
$$
BAJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:43 AM EDT, 3 hours earlier.
Area forecast discussion, Aug 15, 9:43 AM EDT, 3 hours before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 943 AM EDT Tue Aug 15 2017 .SYNOPSIS... A series of disturbances will move across the region throughout today bringing a chance of showers or an isolated thunderstorm. High pressure will build into the region tonight through Wednesday night. A cold front will approach from the west late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Light to moderate rain will continue to move across the region the remainder of the today. There will be pockets of heavy rain moving across the Virginia Piedmont through Noon with a chance of a rumble of thunder in one or two places. A thunderstorm or two cannot be ruled out this afternoon as we have a few breaks in cloud cover and a disturbance moving along the area. Some clearing in the NW part of the forecast area in the latter stages of the afternoon. Given the cloud cover and fact that Monday was a rare day when the temperatures were cooler than guidance we'll stay on the lower end of guidance. Highs generally around 80. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Tonight through Wednesday night area will be under the influence of high pressure. Lows tonight and Wednesday night in the upper 60s west of I-95, lower 70s east. Highs Wednesday around 90. Thursday morning should be dry. It appears that a warm front will approach the area during the day bringing a chance of showers and thunderstorms to the region during the aftenoon, although the models appear to be slowing down the approach of this system so PoPs may have to be pushed back with later forecast packages. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Several chances for showers/thunderstorms exist for late this week and into the weekend, although no washout days are expected. We'll likely be sitting in the warm sector of a frontal system Thursday night as the primary low pushes through the Great Lakes and into southern Canada. Thus a mild and muggy night is likely in store with lows in the low to mid 70s. A cold front will progress towards the region on Friday with humid and very warm to hot conditions out ahead of it. This will lead to the development of instability and therefore chances for scattered showers and thunderstorms. High temperatures should peak in the neighborhood of 90F. Uncertainty then exists as to how far south/east the front will make it before stalling out. Model guidance has trended less progressive over the past several cycles and 00z/0815 suites of both the ECMWF/GFS keep the frontal boundary near or over the region. This would allow for continued chances of isolated-scattered showers/thunderstorms, especially as an upper trough traverses overhead. That being said, run to run consistency is still low, so will keep PoPs slight to low chance. Temperatures/humidity values are also dependent on the frontal evolution, but have trended them up. By Monday, both model suites are in good agreement with high pressure building in. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Clouds and light to moderate rain moving across the terminals this morning have brought VFR conditions down to IFR and LIFR briefly. We will see this reduction at times through the afternoon. Entire region will go back to VFR conditions this evening and remain that way into Thursday. Predominantly VFR is expected Thursday night through Saturday with potential for brief periods of reductions in isolated to scattered showers/thunderstorms, especially afternoon/evening. && .MARINE... Winds expected to remain below SCA values this afternoon through Thursday. South winds will be on the increase Thursday night and Friday ahead of a frontal system, and Small Craft Advisory conditions are possible. Sub-SCA conditions should then return by Saturday. Isolated to scattered showers and thunderstorms are also possible each day, mainly afternoon/evening. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KLW NEAR TERM...KLW SHORT TERM...KLW LONG TERM...MM AVIATION...MM/KLW MARINE...MM/KLW
Hazardous weather outlook, Aug 15, 11:36 AM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1136 AM EDT Tue Aug 15 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161545- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1136 AM EDT Tue Aug 15 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Warning is in effect until 215pm this afternoon for much of the northern half of the District of Columbia and surrounding suburbs in portions of Maryland and northeast Virginia. A swath of moderate to heavy rainfall moving across the District of Columbia and along the I-95 corridor. Additional warnings or statements may be warranted into the middle of this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter Activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-161545- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1136 AM EDT Tue Aug 15 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Warning is in effect until 215pm this afternoon for much of the northern half of the District of Columbia and surrounding suburbs in portions of Maryland and northeast Virginia. A swath of moderate to heavy rainfall moving across the District of Columbia and along the I-95 corridor. Additional warnings or statements may be warranted into the middle of this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter Activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 11:15 AM EDT | Flash Flood Warning | LWX | Montgomery, Prince George's | 3 hr |
| Aug 15, 12:04 PM EDT | Flash Flood Warning | LWX | Howard | 3 hr |
| Aug 15, 12:31 PM EDT | Areal Flood Warning | LWX | Harford | 6 hr |
Nearby
Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.